Thursday, April 19, 2012

Heartburn Medications May Increase Bacterial Infections, Diarrhea

Popular medications used to treat heartburn, stomach ulcers, and gastroesophageal reflux disease (GERD) may be associated with an increased risk of bacterial infections and diarrhea, according to a safety announcement released Feb. 8, 2012, by the FDA.

According to the FDA, taking proton pump inhibitors (PPI), a drug class commonly used to treat heartburn and stomach acid, may increase a patient's chance of developing Clostridium difficile- associated diarrhea (CDAD- a chronic diarrhea that may cause severe intestinal problems and in several cases, death. The FDA based its safety announcements on almost two dozen studies that found people taking PPIs were approximately 2.75 times more likely to suffer from CDAD than those not taking the medications. The FDA warning applies to both prescription and over the counter PPIs including Dexilant, Nexium, Prilosec, Prilosec OTC, Prevacid, and more. For an entire listing of brand and generic PPIs included in the warning, visit http://www.fda.gov/.

PPIs are a class of drugs used to reduce gastric acid production and are considered one of the most popular and effective class of drugs worldwide. There medications are used to treat peptic ulcers, dyspepsia (upset stomach/indigestion), GERD, and more. Common side effects of PPI use include headache, abdominal pain, fatigue, nausea, dizziness, and diarrhea. According to the FDA, patients taking PPIs who experience persistent diarrhea should speak to with their health care provider as this may be a sign of CDAD.

1 comment: